Cycles in dense digraphs


Let G be a digraph (without parallel edges) such that every directed cycle has length at least four; let β(G) denote the size of the smallest subset XE(G) such that GX has no directed cycles, and let γ(G) be the number of unordered pairs {u, v} of vertices such that u, v are nonadjacent in G. It is easy to see that if γ(G) = 0 then β(G) = 0; what can we say about β(G) if γ(G) is bounded?

We prove that in general β(G) ≤ γ(G). We conjecture that in fact β(G) ≤ ½γ(G) (this would be best possible if true), and prove this conjecture in two special cases:

  • when V(G) is the union of two cliques

  • when the vertices of G can be arranged in a circle such that if distinct u, v, w are in clockwise order and uw is a (directed) edge, then so are both uv, vw.

This is a preview of subscription content, access via your institution.


  1. [1]

    R. Ahlswede and D. E. Daykin: An inequality for the weights of two families, their unions and intersections, Z. Wahrscheinlichkeitsth. verw. Gebiete 43(3) (1978), 183–185.

    MATH  Article  MathSciNet  Google Scholar 

  2. [2]

    L. Caccetta and R. Häggkvist: On minimal digraphs with given girth, in Proceedings of the Ninth Southeastern Conference on Combinatorics, Graph Theory and Computing (Florida Atlantic University, Boca Raton, Florida, 1978), Congressus Numerantium XXI, Utilitas Math., 1978, 181–187.

    Google Scholar 

  3. [3]

    P. Hamburger, P. Haxell and A. Kostochka: On directed triangles in digraphs, Electron. J. Combin. 14(1) (2007), Note #N19 (9 pp).

  4. [4]

    A. Kostochka and M. Stiebitz: in a lecture by Kostochka at the American Institute of Mathematics in January 2006.

  5. [5]

    J. Shen: manuscript (June 2006), private communication.

Download references

Author information



Corresponding author

Correspondence to Maria Chudnovsky.

Additional information

This research was conducted while the author served is a Clay Mathematics Institute Research Fellow.

Supported by ONR grant N00014-04-1-0062, and NSF grant DMS03-54465.

This research was performed under an appointment to the Department of Homeland Security (DHS) Scholarship and Fellowship Program.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Chudnovsky, M., Seymour, P. & Sullivan, B. Cycles in dense digraphs. Combinatorica 28, 1–18 (2008).

Download citation

Mathematics Subject Classification (2000)

  • 05C20
  • 05C35
  • 05C38